Missouri, 2015

Winter Storm in Missouri, December 28, 2015

December 28, 2015 · NWS DVN · 2 events in 2 counties and zones

A potent low pressure system tracked from eastern Oklahoma and western Missouri into northern Illinois and the Great Lakes region, from December 28th to the early morning hours of the 29th. An unseasonably warm and moist airmass interacted with the system to produce heavy mixed precipitation across northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A potent low pressure system tracked from eastern Oklahoma and western Missouri into northern Illinois and the Great Lakes region, from December 28th to the early morning hours of the 29th. An unseasonably warm and moist airmass interacted with the system to produce heavy mixed precipitation across northeast Missouri. Freezing rain lead to ice accumulations up to a quarter of an inch in Scotland and Clark Counties. The freezing rain transitioned to rain around noon and then later in the day precipitation transitioned from rain to sleet with accumulations of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 27, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Dec 27, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CST SUN DEC 27 2015

.UPDATE...
ISSUED AT 1144 PM CST SUN DEC 27 2015

DURING THE FIRST PHASE OF THIS WEATHER EVENT...BE PREPARED FOR
HEAVY SLEET MONDAY MORNING FOR MOST OF EASTERN IOWA...WESTERN
ILLINOIS...AND NORTHEAST MISSOURI...AND A TRANSITION TO FREEZING
RAIN ALONG AND SOUTH OF HIGHWAY 34. ADDITIONALLY...EASTERLY WINDS
WILL INCREASE AND GUST OVER 40 MPH.

SOME OF THE TRENDS IN THE 00Z/12.28 GUIDANCE...SUCH AS THE
NAM/GFS/NMM...HAVE BEEN TO COOL THE THERMAL RIDGE ALOFT
SLIGHTLY...INITIAL FORECAST CHANGES WERE MADE TO INCREASE SLEET
CHANCES/COVERAGE AND DECREASE OVERALL POTENTIAL FOR FREEZING RAIN.
THESE GRID CHANGES HAVE BEEN REFLECTED IN THE UPDATED TEXT OF THE
CURRENT WINTER WEATHER HEADLINES...WITH A SOUTHWARD SHIFT OF THE
MAIN FREEZING RAIN ZONE AS IT LOOKS LIKE SLEET WILL BE THE
DOMINATE WINTRY PRECIPITATION TYPE.

AS SFC TEMPS WARM INTO THE MID 30S ALONG AND EAST OF THE
MISSISSIPPI RIVER DURING THE AFTN...AND TO THE SOUTH OF HIGHWAY
30...A CHANGEOVER TO A PERIOD OF PLAIN RAIN IS POSSIBLE AND MORE
LIKELY THE FURTHER SOUTH YOU GO...WHICH IS GOOD NEWS FOR AREAS
THAT RECEIVE ICE ACCUMULATION MONDAY MORNING.

&&

.SYNOPSIS...
ISSUED AT 405 PM CST SUN DEC 27 2015

WIDESPREAD CLOUDS REMAINED IN PLACE ACROSS THE AREA DURING THE
AFTERNOON WITH A BRISK NORTH WIND KEEPING TEMPERATURES IN THE 30S.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 405 PM CST SUN DEC 27 2015

MAIN FORECAST FOCUS CONTINUES TO BE DETAILS OF PRECIPITATION
TYPE/TRENDS/AMOUNTS AND HEADLINES FOR TONIGHT THROUGH MONDAY.

HAVE UPGRADED WINTER STORM WATCH TO A WINTER STORM WARNING FOR
MOST OF THE FORECAST AREA...WITH A FREEZING RAIN ADVISORY ACROSS
THE SOUTH. THERE WAS SOME CONSIDERATION OF AN ICE STORM
WARNING...BUT DUE TO THE ONGOING UNCERTAINTY ON THE EXACT AXIS OF
HEAVIEST FREEZING RAIN...DECIDED TO HOLD OFF. LATER SHIFTS CAN
REEVALUATE AS NEEDED.

SYNOPTIC SCALE MODELS HAVE CONVERGED ON SIMILAR TIMING
FOR PRECIPITATION ONSET NEAR OR SHORTLY AFTER MIDNIGHT TONIGHT IN
THE SOUTHERN COUNTIES. COMPARED TO PREVIOUS FORECAST...HAVE
ADJUSTED AXIS OF HEAVIEST ICE ACCUMULATIONS A BIT FARTHER NORTH
DUE TO RELATIVELY QUICK SURFACE WARMING ACROSS THE SOUTH. AMOUNTS
UP TO A HALF INCH NOW EXPECTED FROM FAIRFIELD...TO THE QUAD CITIES
AND PRINCETON. COMBINATION OF ICE/SLEET/SNOW AND WINDS GUSTING
TO 45 MPH MEANS DOWNED LIMBS AND POWER LINES AND ASSOCIATED POWER
OUTAGES ARE STILL A BIG CONCERN. PRECIPITATION INTENSITY MAY LEAD
TO MORE ROAD SURFACE RUNOFF THAN ACTUAL ICE ACCUMULATION AT
TIMES...BUT PERIODS OF SIGNIFICANT ICING ARE STILL EXPECTED. HAVE
MAINTAINED SNOWFALL FORECAST VERY CLOSE TO PREVIOUS...WITH 3 TO 6
INCH AMOUNTS NORTHWEST OF A LINE FROM IOWA CITY TO GALENA. LESSER
AMOUNTS OF ICE ARE EXPECTED IN THE FAR NORTHWEST...BUT WARNING
STILL WARRANTED DUE TO MULTIPLE ELEMENTS AND IMPACTS. IN THE FAR
SOUTH...INITIAL SLEET OVERNIGHT IS EXPECTED TO CHANGE QUICKLY TO
FREEZING RAIN BEFORE SURFACE TEMPS WARM IN THE AFTERNOON. ICE
AMOUNTS ARE EXPECTED TO BE A QUARTER INCH OR LESS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 405 PM CST SUN DEC 27 2015

MONDAY NIGHT THROUGH NEXT SUNDAY...

FORECAST FOCUS ON WALKING OUT THE WINTER STORM MONDAY NIGHT THEN
ANOTHER CHANCE OF LIGHT SNOW ESPECIALLY WEDNESDAY MORNING. THIS WILL
BE FOLLOWED BY DRY BUT VERY COLD TEMPERATURES.

MONDAY NIGHT AND TUESDAY...STRONG STORM SYSTEM WILL BE LIFTING INTO
SOUTHERN WI MONDAY NIGHT AND THEN INTO THE NORTHERN GREAT LAKES ON
TUESDAY. COLDER AIR WRAPPING AROUND THE STORM WILL KEEP
PRECIPITATION IN THE FORM OF ALL SNOW MONDAY EVENING WITH ADDITIONAL
ACCUMULATIONS OF UP TO 2 INCHES ACROSS THE CWA. WINDS WILL BE
DIMINISHING AS THE EVENING PROGRESSES. AFTER MIDNIGHT SCATTERED
LIGHT SNOW OR FLURRIES MAY MIX WITH PATCHY FREEZING DRIZZLE AS
FORECAST SOUNDINGS INDICATE MID LEVEL DRYING AND WE LOSE THE
INTRODUCTION OF ICE ALOFT. TUESDAY LOOKS DRY BUT CLOUDY.

TUESDAY NIGHT AND WEDNESDAY...A SHORT WAVE IN THE FLOW MAY BRING A
CHANCE OF LIGHT SNOW ESPECIALLY WEDNESDAY MORNING. FORECAST
SOUNDINGS DO MOISTEN UP THE COLUMN INCLUDING IN THE DENDRITIC GROWTH
ZONE. THEREFORE A FEW HOURS OF STEADY LIGHT SNOW IS POSSIBLE AND
POPS MAY NEED TO BE RAISED. FOR NOW ACCUMULATIONS SHOULD BE LESS
THAN AN INCH BUT THIS WILL NEED TO BE RE-EVALUATED BY LATER
SHIFTS...ESPECIALLY IF FORCING AND MOISTURE INCREASES.

THURSDAY THROUGH SUNDAY...MAINLY DRY BUT VERY COLD WITH A NORTHWEST
TO NORTHERLY FLOW OUT OF THE ARCTIC. DEPENDING ON SNOW DEPTH THESE
TEMPERATURES IN THE GRIDS MAY NOT BE COLD ENOUGH. FOR WE WILL HAVE
HIGHS IN THE TEENS AND 20S WITH LOWS IN THE SINGLE DIGITS AND TEENS.
SOME MODERATION IS EXPECTED OVER THE WEEKEND WITH HIGHS PUSHING TO
FREEZING IN SOME AREAS. AO/NAO ANOMALIES TREND NEGATIVE WHILE THE
PNA TRENDS POSITIVE FOR AT LEAST THE NEXT WEEK. THIS SUGGESTS NEAR
NORMAL TO BELOW NORMAL TEMPERATURES FOR A WHILE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1144 PM CST SUN DEC 27 2015

MAJOR WINTER STORM TO BRING DETERIORATING CONDITIONS BEGINNING
MONDAY MORNING.

MIXED PRECIP IS FORECAST TO REACH KBRL AROUND 08Z/MONDAY...10Z
AT KMLI...11Z AT KCID...AND 13Z AT KDBQ. CIGS WILL LOWER QUICKLY
TO IFR DURING THE MORNING...THEN LIFR BY LATE MORNING. VSBYS WILL
BE LOWEST...UNDER 1SM...DURING HEAVY SLEET WHICH MAY MIX WITH
SNOW AT KCID/KDBQ IN THE MORNING TO EARLY AFTN. TRANSITION TO
FREEZING RAIN IS LIKELY AT KBRL/KMLI DURING THE LATE MORNING TO
MIDDAY TIME FRAME WHEN VSBYS SHOULD IMPROVE SLIGHTLY TO IFR.

SNOW/SLEET ACCUMULATIONS ARE FORECAST TO BE HIGHEST AT KCID/KDBQ
AND COULD REACH THE 3-5 INCH RANGE. FURTHER SOUTH...1-2 INCHES IS
FORECAST AT KMLI WITH LESS THAN 1 INCH AT KBRL. ICE ACCUMULATIONS
OF FREEZING RAIN ARE MOST LIKELY AT KBRL/KMLI...POTENTIALLY IN
THE QUARTER TO HALF INCH RANGE.

ANOTHER MAJOR FACTOR ON MONDAY WILL BE THE VERY STRONG EASTERLY
WINDS SUSTAINED AT 25-30 KTS...GUSTING NEAR 40 KTS. UTTECH

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

     WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR DES
     MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
     BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-
     STEPHENSON-WHITESIDE.

     WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR
     HENDERSON-MERCER-WARREN.

     FREEZING RAIN ADVISORY UNTIL 6 PM CST MONDAY FOR HANCOCK-
     MCDONOUGH.

MO...FREEZING RAIN ADVISORY UNTIL 6 PM CST MONDAY FOR CLARK-SCOTLAND.

&&

UPDATE...UTTECH
SYNOPSIS...RP KINNEY
SHORT TERM...RP KINNEY
LONG TERM...HAASE
AVIATION...UTTECH
Hazardous weather outlook, Dec 27, 4:18 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CST SUN DEC 27 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A STRONG WINTER STORM WILL IMPACT THE OUTLOOK AREA FROM LATE THIS
EVENING AND OVERNIGHT...ESPECIALLY SOUTH OF HIGHWAY 30.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WINTER STORM WILL IMPACT THE OUTLOOK AREA MONDAY INTO
MONDAY NIGHT. A WINTER STORM WARNING AND FREEZING RAIN ADVISORY
IS IN EFFECT. SEE OUR WINTER WEATHER PRODUCTS FOR DETAILS.

THERE IS A CHANCE OF SNOW ON WEDNESDAY WITH MINOR ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...REPORTS
OF FREEZING RAIN...SLEET AND SNOW AMOUNTS WOULD BE APPRECIATED
TONIGHT AND MONDAY.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Clark

When
December 28, 12:00 AM CST to 4:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A trained spotter in the northern part of the county reported ice accumulation of a quarter of an inch. Another trained spotter reported tree branches were down due to ice accumulation in Kahoka. There were also snow and sleet reports of a dusting to 3 inches across the county from east to west.

Winter Storm, Scotland

When
December 28, 12:00 AM CST to 4:00 PM CST
Where
Scotland forecast zone
Reported by
COOP Observer
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Precipitation fell as sleet and freezing rain. A trained spotter in neighboring Clark County reported a quarter of an inch of ice. The COOP observer in Memphis reported sleet accumulations of around 3 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612971, 612975.